Alert archive / Montana / Winter Weather Advisories in 2015
Winter Weather Advisory 21, NWS Missoula, MT
NWS Missoula, MT issued this winter weather advisory at Feb 27, 2015, 11:49 AM MST for Lemhi County, Idaho; 6 counties in Montana. It took effect at Feb 27, 2015, 5:00 PM MST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Feb 27, 2015, 11:49 AM MST (18:49 UTC)
- In effect from
- Feb 27, 2015, 5:00 PM MST
- Expired
- Feb 28, 2015, 5:38 AM MST
- In force
- 13 hr
- Issued by
- NWS Missoula, MT
Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 6.8 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1404 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
061 WWUS45 KMSO 271849 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 1149 AM MST FRI FEB 27 2015 IDZ009-010-MTZ006-007-281800- /O.NEW.KMSO.WW.Y.0021.150228T0000Z-150228T1800Z/ WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- 1149 AM MST FRI FEB 27 2015 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST SATURDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER WEATHER ADVISORY FOR WIND CHILLS...SNOW...AND BLOWING SNOW...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST SATURDAY. * IMPACTS/TIMING: LIGHT SNOW THIS EVENING WILL CAUSE SLIPPERY ROADS...ESPECIALLY NEAR HOMESTAKE PASS AND DIVIDE. LOW WIND CHILLS WILL LEAD TO RAW CONDITIONS FOR PEOPLE AND ANIMALS OVERNIGHT. * WIND CHILLS: -20 TO 0 OVERNIGHT...COLDEST ALONG VALLEYS NEAR THE CONTINENTAL DIVIDE. * SNOW ACCUMULATIONS: UP TO AN INCH. * LOCATIONS IMPACTED INCLUDE...SHOUP...BANNOCK PASS...HIGHWAY 28 TENDOY TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE...LEMHI PASS...SALMON...HIGHWAY 93 SULA TO LOST TRAIL PASS...LOLO PASS...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...HOMESTAKE PASS...MACDONALD PASS PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ MTZ002-043-281800- /O.NEW.KMSO.WC.Y.0003.150228T0300Z-150228T1800Z/ WEST GLACIER REGION-POTOMAC/SEELEY LAKE REGION- 1149 AM MST FRI FEB 27 2015 ...WIND CHILL ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM MST SATURDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 11 AM MST SATURDAY. * IMPACTS/TIMING: NEGATIVE SINGLE DIGIT TEMPERATURES COMBINED WITH NORTHEAST WINDS WILL CAUSE RAW CONDITIONS FOR PEOPLE AND ANIMALS OUTSIDE TONIGHT. * WIND CHILL VALUES: -20 TO 0...COLDEST ALONG VALLEYS NEAR THE CONTINENTAL DIVIDE. * LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE...HIGHWAY 200 BONNER TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO CONDON...I- 90 EAST MISSOULA TO BEARMOUTH PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
1 follow-up statement
870 WWUS45 KMSO 281238 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 538 AM MST SAT FEB 28 2015 MTZ007-281800- /O.CAN.KMSO.WW.Y.0021.000000T0000Z-150228T1800Z/ /O.EXB.KMSO.WC.Y.0003.150228T1300Z-150228T1800Z/ BUTTE/BLACKFOOT REGION- 538 AM MST SAT FEB 28 2015 ...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING... ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM MST THIS MORNING. THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED. * IMPACTS/TIMING: NORTHEAST WINDS WILL PRODUCE LOW WIND CHILLS,LEADING TO RAW CONDITIONS FOR PEOPLE AND ANIMALS THIS MORNING. * WIND CHILLS: 20 BELOW TO 0 THIS MORNING...COLDEST ALONG HIGHER VALLEYS NEAR THE CONTINENTAL DIVIDE. * LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...HOMESTAKE PASS...MACDONALD PASS PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ IDZ009-010-MTZ006-281345- /O.CAN.KMSO.WW.Y.0021.000000T0000Z-150228T1800Z/ WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- BITTERROOT/SAPPHIRE MOUNTAINS- 538 AM MST SAT FEB 28 2015 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WINTER WEATHER ADVISORY. $$ MTZ002-043-281800- /O.CON.KMSO.WC.Y.0003.000000T0000Z-150228T1800Z/ WEST GLACIER REGION-POTOMAC/SEELEY LAKE REGION- 538 AM MST SAT FEB 28 2015 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING. * IMPACTS/TIMING: NEGATIVE SINGLE DIGIT TEMPERATURES COMBINED WITH NORTHEAST WINDS WILL CAUSE RAW CONDITIONS FOR PEOPLE AND ANIMALS OUTSIDE TONIGHT. * WIND CHILL VALUES: 20 BELOW TO 0...COLDEST ALONG VALLEYS NEAR THE CONTINENTAL DIVIDE. * LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE...HIGHWAY 200 BONNER TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO CONDON...I- 90 EAST MISSOULA TO BEARMOUTH PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter weather advisory went out at Feb 27, 4:21 AM MST, 7 hours 28 minutes earlier.
Area forecast discussion, Feb 27, 4:21 AM MST, 7 hours 28 minutes before
Area Forecast Discussion National Weather Service Missoula MT 421 AM MST FRI FEB 27 2015 ...VERY COLD WIND CHILL PRESENT AT TIMES THROUGH NEXT WEEK... .DISCUSSION... A broad Pacific storm system embedded within northerly flow aloft will move west of the Northern Rockies today through Saturday, drawing snow shower activity across the region. The orientation of this system is such that relatively cold air east of the Continental Divide will continue to be drawn westward over time. A drop in temperatures and very cold wind chill will be most evident along the Divide and near terrain gap features in western Montana, such as Hellgate Canyon east of Missoula and Badrock Canyon east of Columbia Falls. Snow showers may create hazardous driving conditions for a time across the Camas Prairie of Idaho and over Lost Trail Pass through Saturday. After a cold start Sunday morning, the focus will turn to a winter storm expected to impact the region Monday afternoon into Tuesday. Light snow across northwest Montana on Monday afternoon will quickly spread southward Monday night, accompanied by a surge of arctic air. A combination of snow, gusty northeast winds, and a sudden decrease in temperatures will likely present several significant impacts: * Those traveling across western Montana and north central Idaho will likely see road conditions quickly deteriorate with slick conditions and potentially reduced visibility in areas of blowing snow. Several inches of snow accumulation will be possible. * Sensitive livestock such as newborns and those with outdoor interests will also be impacted by both cold temperatures and potentially subzero wind chills. Temperatures running 20-25 degrees below normal will continue into Wednesday before a gradual warm up begins. Most weather models suggest that mainly dry conditions will be present across the Northern Rockies from Wednesday evening through the end of next week. Temperatures during this time appear fairly typical for this time of year. && .AVIATION... Low and mid level cloudiness will be evolving over the Northern Rockies during the next 24 hours. Some snow showers, mainly across north central Idaho and along the Continental Divide, may temporarily limit visibility and ceilings near area terminals. Otherwise, relatively cold air from east of the Divide will be rushing westward, creating some wind gusts to 25 knots to KGPI and KMSO by 28/0000Z. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 11:49 AM MST | Wind Chill Advisory | MSO | Deer Lodge, Flathead, Granite, Lake, Missoula, Powell and 1 more | 23 hr |
Nearby
Winter Weather Advisories in Montana, 2015Winter Weather Advisories in Idaho, 2015Every winter weather advisory in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.